The Truth About the Hormonal IUD and Weight Gain, According to a Doctor
In theory, there are many reasons to love IUDs. They’re a set-it-and-forget-it option for birth control. One doctor’s appointment, and you’re covered for years, without having to remember to take a daily pill. But in practice, IUDs can be a little intimidating, and you may have a lot of questions about them. How painful is insertion and removal? How much do they cost? How long, exactly, do they remain effective? And does the IUD cause weight gain?
Not everyone will be concerned about that last one, but for some, IUD weight gain will be an important topic to consider. Anecdotally, many people appear to gain weight when they go on birth control pills, and while research suggests that it’s not related, the truth is the studies into women’s health and birth control options can be woefully lacking. So, where does this long-acting reversible contraceptive (LARC) fall on the spectrum; does the IUD cause weight gain?
Does the IUD Make You Gain Weight?
It depends on the IUD. For example, the copper IUD, Paragard, is nonhormonal and not associated with weight gain, says Leah Millheiser, MD, ob-gyn and director of the Female Sexual Medicine Program at Stanford Health Care.
For hormonal IUDs such as Mirena and hormonal birth control in general, however, weight gain is “a possible side effect,” Dr. Millheiser tells POPSUGAR. But it isn’t considered a major side effect, she adds. Research suggests that the amount of weight gained is typically low (usually less than four pounds a year) and may not be directly caused by the IUD. In fact, in 17 years of inserting IUDs, “I think maybe I’ve heard it once or twice in the past,” Dr. Millheiser says.
Why Does the IUD Cause Weight Gain?
The reason weight gain is a possibility with a hormonal IUD is because it releases a hormone called progestin. Most of the progestin stays local in your uterus (where the IUD is placed), but a small amount enters the bloodstream, Dr. Millheiser explained, where it can potentially lead to weight gain. But, again, it’s by no means one of the more common side effects of a hormonal IUD.
What to Do If You’ve Been Affected by IUD Weight Gain
If you think that your hormonal IUD has been causing weight gain, and it’s enough to cause concern, see your doctor and discuss your options. It might be that your body is sensitive to the hormones, and removal is an option if the side effect is negatively impacting you.
What Birth Control Isn’t Associated With Weight Gain?
Nonhormonal birth control options aren’t typically associated with weight gain, Dr. Millheiser says. She suggests asking your doctor about options like the nonhormonal copper IUD, Paragard. If that’s not an option, barrier methods of birth control, like condoms, might be a better fit.
But hormonal birth control can provide additional benefits beyond pregnancy prevention; certain forms can help treat the symptoms of conditions like endometriosis, for example. So it’s important to work with your doctor to find a form of birth control that best meets your needs.